Alert archive / Arizona / Special Weather Statements in 2020
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Aug 3, 2020, 2:01 PM MST for Santa Cruz County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2020, 2:01 PM MST (21:01 UTC)
- Expired
- Aug 3, 2020, 2:30 PM MST
- In force
- 29 min
- Issued by
- NWS Tucson, AZ
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 47 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1018 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 2434 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
648 WWUS85 KTWC 032101 SPSTWC Special Weather Statement National Weather Service Tucson AZ 201 PM MST Mon Aug 3 2020 AZZ507-513-032130- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 201 PM MST Mon Aug 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 230 PM MST... At 201 PM MST, Doppler radar was tracking a strong thunderstorm over Huachuca City, moving south at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sierra Vista, Hereford, Huachuca City, Fort Huachuca and Ramsey Canyon Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3165 11043 3166 11022 3143 11013 3141 11044 TIME...MOT...LOC 2101Z 354DEG 8KT 3160 11032 $$ Carpenter
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 3, 9:57 AM MST, 4 hours 4 minutes earlier.
Area forecast discussion, Aug 3, 9:57 AM MST, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 957 AM MST Mon Aug 3 2020 .SYNOPSIS...The strong ridge of high pressure responsible for our hotter than average temperatures will gradually weaken in the coming days, although the hotter than normal temperatures will continue through the week. Isolated to scattered thunderstorms will develop each afternoon as well. && .DISCUSSION...Well, today could be interesting once again, only this time it looks as though the action will shift a bit further west than what we have seen the last few days. The morning sounding is a bit more primed for convection vs 24 hours ago with forecast cape 1500+ but the most significant change being lighter steering flow for slow moving storms which will make up for the lower than typical amount of moisture in the atmosphere. Currently we have an area of lower level convergence across Santa Cruz, eastern Pima and western Cochise counties, coincident with the axis of highest instability. A quick run through of the latest CAM solutions does favor convective development in the above mentioned area early to mid afternoon today. The high level smoke layer may impact the start time just a bit with slightly slower heating but we will get there. Based on all the above, I have updated the forecast to raise POPs, and adjust sky, temps, RH and winds this afternoon and evening, primarily across eastern Pima, Santa Cruz and western Cochise counties including the Tucson area. As is usual, the convection will initially begin over the higher terrain for the most part then we will have to see where the boundary interactions take us from there. In relation to the Bighorn Fire scar, given the focus area for the convection today over this area and the slow movement expected, I toyed with the idea of raising the threat level a bit however moisture is somewhat lacking which has held me back at this time. Will evaluate that a bit further this morning. && .AVIATION...Valid through 04/12Z. Isolated to scattered TSRA/-SHRA developing this afternoon and continuing into this evening with the potential to affect KTUS as well as KOLS and KDUG. Tstm gusts around 40 kts and MVFR conditions may occur at times. SFC wind becoming NWLY at 6-13 kts with gusts to 14-22 kts this afternoon and easing to variable to 10 kts this evening. Westerly wind increasing again Tuesday afternoon to 10-15 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect isolated to scattered mainly afternoon and evening thunderstorms today and mainly south and east of Tucson Tuesday. The coverage of thunderstorms again extends further westward by midweek and includes areas from Tucson eastward. By the weekend, thunderstorms will once again be limited to areas east to south of Tucson. Except for some elevated 20-foot west to northwest winds east of Tucson today, 20-foot winds will generally follow typical diurnal patterns at less than 15 mph apart from thunderstorm wind gusts. High temperatures will remain 4 to 8 degrees above normal through the week. && .PREV DISCUSSION... /issued 305 AM MST Mon Aug 3 2020/ The high pressure ridge aloft centered over the region will continue to weaken and shift south and east of the area by the end of the week. The deeper moisture needed to support daily shower and thunderstorm activity will also shift farther east as a trough of low pressure approaches the West Coast. This will shift the focus of the afternoon and evening thunderstorms across the eastern one- third of the state by Thursday or Friday. Otherwise, high temperatures will remain several degrees above normal despite the weakening high pressure aloft. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Cerniglia/Davis Aviation...Zell Fire Weather....Zell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 3, 1:43 PM MST, 18 minutes before
Special Weather Statement National Weather Service Tucson AZ 143 PM MST Mon Aug 3 2020 AZZ502>504-513-032130- Tohono O'odham Nation including Sells-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 143 PM MST Mon Aug 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES UNTIL 230 PM MST... At 142 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Green Valley, moving south at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sahuarita, Green Valley, Three Points, Amado and Arivaca Junction. LAT...LON 3203 11142 3201 11101 3168 11090 3161 11133 TIME...MOT...LOC 2042Z 342DEG 10KT 3179 11112 AH
Special weather statement, Aug 3, 2:01 PM MST, 0 minutes before
Special Weather Statement National Weather Service Tucson AZ 201 PM MST Mon Aug 3 2020 AZZ507-513-032130- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 201 PM MST Mon Aug 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 230 PM MST... At 201 PM MST, Doppler radar was tracking a strong thunderstorm over Huachuca City, moving south at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sierra Vista, Hereford, Huachuca City, Fort Huachuca and Ramsey Canyon Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3165 11043 3166 11022 3143 11013 3141 11044 TIME...MOT...LOC 2101Z 354DEG 8KT 3160 11032 Carpenter
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:15 PM MST | Special Weather Statement | TWC | Santa Cruz | 30 min |
| Aug 2, 5:20 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Aug 2, 6:00 PM MST | Special Weather Statement | TWC | Santa Cruz | 45 min |
| Aug 2, 6:55 PM MST | Special Weather Statement | TWC | Santa Cruz | 35 min |
| Aug 2, 7:12 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 48 min |
| Aug 2, 7:14 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 2 hr |
| Aug 2, 7:37 PM MST | Flash Flood Warning | TWC | Santa Cruz | 113 min |
| Aug 2, 8:07 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 68 min |
| Aug 2, 8:20 PM MST | Special Weather Statement | TWC | Santa Cruz | 25 min |
| Aug 3, 1:04 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 41 min |
| Aug 3, 1:43 PM MST | Special Weather Statement | TWC | Santa Cruz | 47 min |
| Aug 3, 1:50 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 40 min |
| Aug 3, 2:06 PM MST | Special Weather Statement | TWC | 39 min | |
| Aug 3, 2:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 26 min |
| Aug 3, 3:16 PM MST | Special Weather Statement | TWC | Santa Cruz | 44 min |
| Aug 3, 3:37 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 38 min |
Nearby
Special Weather Statements in Arizona, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.